Log in
AF Association
16,111 members19,180 posts

GERD, Af, omeprazole and acupuncture

Hi there all and Happy New Year!

I have a few questions I’d like to put to the Forum and see what your experiences have been. I’m awaiting an ablation for PAF which is supposed to be this month but I’ve not heard as yet so I assume they could call me at a weeks notice? In the meantime I have been doing lots of reading and I do believe that GERD as well as stress is a big player in my AF. (I was the one that thought it would be a good idea to get a builder in just before Christmas!) So my questions are:

1) Has anyone who has had to start Omeprazole noticed a drop in their arrhythmia/ectopics. I read a study that put patients on omeprazole for 2 months prior to ablation and they seemed to have good outcomes. (I usually don’t take omeprazole regularly but this Christmas got the better of me)

2) Has anyone tried acupuncture for Af? We all respond differently to just about everything but I was just wondering if it was worth a try? I have it for back and neck issues in the past and it worked well.

I look forward to hearing from you....

15 Replies
oldestnewest

Hi, I empathise with your current position. I too have GERD, AF and SVT and very recently diagnosed with oesophageal motility issues which they think is a factor in my cardiac symptoms along with good old stress which is a perfect trigger for arrhythmias in my case.

I took another proton pump inhibitor for six years after being diagnosed with af and GERD separately. I have since stopped lansoprazole and Esomeprazole as they were not good with my ectopics. As you say we are all different so it's good that omeprazole is helping your stomach settle and your AF.

Not tried acupuncture but have wondered about it for pain and stress, be good to hear what others think.

Good luck with your ablation and I hope your issues settle thereafter.

1 like
Reply

Hi,

I too have this delightful combination. After a few years away from esomeprazole, I have been back on them since the summer (gastritis and a hiatal hernia.). I was slightly dreading how they would interact with the AF and my ectopic salvos, but for me, and I realise we are all different, the esomeprazole have not had an adverse effect, so far.

Yes, I did have acupunture for another unrelated issue (not AF). It helped, but not for long and became too expensive to go twice a week!

Hope the ablation comes round soon for you.

1 like
Reply

Thanks for your reply. It’s interesting to know that GERD crops up with AF.

Reply

Hi I've had AF for 11yrs and Gerd for the last 6yrs so take Flecainide for AF and Omeprazole. I haven't noticed any adverse effects from either unless they've crept up subtly and I've put it down to something else. As both drugs keep my symptoms under control I'm reluctant to stop taking them. I've also tried acupuncture for stress and it definitely helped with the ectopics as well, but as the cost was prohibitive I had to stop after 6 sessions. I'm still feeling relatively calm (2 months after acupuncture) so I would say it has helped .

Reply

Thank you Angie, that’s really good to hear. I think it’s worth a go while I’m waiting.

1 like
Reply

Read up on the Vagus nerve connection with GERD and AF

1 like
Reply

Thanks will do.

Reply

A couple of links to Sanjay Gupta videos and the connections.

healthunlocked.com/afassoci...

healthunlocked.com/afassoci...

Reply

That’s fantastic thanks, they’re really interesting.

Reply

In constant AFib have had 3 ablations on Diltiazem and coumadin tried accupunture for several weeks did not help. EP says nothing else can be done. Retired nurse and still work now and then. Get very tired and have gained weight.

1 like
Reply

Remember, there is a cluster of inter-related issues with GERD to sort out. Acid reducers are not always the answer.

1/ There is an irritated oesophagus. This can be mainly the throat, or around the top of the Sternum or further down. There are loads of reasons for the irritation.

2/ Then there is the Lower Esophageal Spincter (excuse me switching to American spelling) the LES which seals the top of the stomach and should stop gunge going back into the Oesophagus. As you get older, this muscle often weakens or is slow to act. Crucially, it responds to HIGH levels of acid not low.

3/ Too much acid or too little acid. People over 60 usually have a lower level of acid, therefore acid inhibitors such as Omeprazole could in fact be making things worse, if you have a weak LES.

You need a doctor who will look at you and the details of your case history to work out exactly what is going on and why. When do you feel pain? Do you feel it at night? (not everyone does, and this has implications). Are there any obvious foods that might have triggered it? eg nuts, chocolate, tomato paste, and mint flavoured remedies. Yes, mint is a great help if the problem is only in the stomach and is common in the anti-indigestion tablets etc , but if you have an irritated gut then mint will make it worse!!

There is a lot of safe things you can do yourself and few doctors would disagree. I have started with raising the head of the bed and sleeping on the left side, avoiding a few foods, and eating soothing fromage frais, which nicely sticks to the irritated bits.

Reply

All proton pump inhibitors reduce absorption of magnesium when taken long term . This is not good for the heart. It might be better to look at alternative methods for reducing reflux. I think I read a post recently here from someone who had had good results from acupuncture for their afib. This might be used to combat the reflux too.

Reply

PPI's (all? Not sure) also reduce absorption of vit b12 in the stomache which is the main most efficient absorbtion Path. I was only on lansoprazole for 5 weeks and I had a blood test owing to tiredness and it flagged up low levels,not severe, but a 3 month retest required. I was taking them as a precaution post ablation ,owing to taking pradaxa which causes acid reflux in some. I put 2 & 2 together, I had never had reflux in the 25 days I had taken the pradaxa pre blation so i dumped the lansaprazole. 3 months later b12 fine.

Lack of b12 makes you anaemic !

Reply

I have been treated for GERD and gastritis for the last year and had my AF diagnosis last July. I am now slowing coming off pantoprazole (PPI) and replacing with ranitidine (H2 blocker) that I have been taking for the GERD. So far my ectopics have not gotten any worse and I have not had any episodes of AF. However, if I do suffer from acid reflux, even while on acid reducer meds, I get an uptick in ectopics. As been said, we all have different circumstances and have different experiences.

Reply

Thanks for that, it’s interesting to know.

Reply

You may also like...